Alert archive / New York / Lake Effect Snow Warnings in 2011

Lake Effect Snow Warning 4, NWS Buffalo, NY

January 8, 2011Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this lake effect snow warning at Jan 8, 2011, 3:27 PM EST for Cattaraugus County, Chautauqua County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2011, 3:27 PM EST (20:27 UTC)
Expired
Jan 9, 2011, 3:03 AM EST
In force
12 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WWUS41 KBUF 082027
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
327 PM EST SAT JAN 8 2011

NYZ019-020-090430-
/O.UPG.KBUF.LE.Y.0004.000000T0000Z-110109T2300Z/
/O.NEW.KBUF.LE.W.0004.110108T2027Z-110109T1000Z/
CHAUTAUQUA-CATTARAUGUS-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN
327 PM EST SAT JAN 8 2011

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 5 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT
SNOW WARNING...WHICH IS IN EFFECT UNTIL 5 AM EST SUNDAY. THE LAKE
EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. 

* LOCATIONS...CHAUTAUQUA AND CATTARAUGUS COUNTIES...ESPECIALLY 
  THE HIGHER TERRAIN OF THE CHAUTAUQUA RIDGE. 

* TIMING...TONIGHT...HEAVIEST SNOW THIS EVENING.

* ACCUMULATIONS...4 TO 8 INCHES TOTAL IN PERSISTENT BANDS. SOME
  ADDITIONAL ACCUMULATION POSSIBLE ON SUNDAY.

* IMPACTS...VISIBILITY A QUARTER MILE IN HEAVIER BANDS...WITH SNOW
  COVERED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS.

IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE
THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY
VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND
USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT
BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES
AND WATER HEATERS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

NYZ004>006-090430-
/O.NEW.KBUF.LE.Y.0005.110109T0300Z-110109T1800Z/
WAYNE-NORTHERN CAYUGA-OSWEGO-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO
327 PM EST SAT JAN 8 2011

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST SUNDAY. 


* LOCATIONS...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES.

* TIMING...LATE THIS EVENING THROUGH MID-DAY SUNDAY.

* ACCUMULATIONS...3 TO 6 INCHES.

* IMPACTS...VISIBILITY BELOW A HALF MILE IN SNOW BANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

APFFEL
2 follow-up statements
940 
WWUS41 KBUF 090222
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
922 PM EST SAT JAN 8 2011

NYZ019-020-091000-
/O.CON.KBUF.LE.W.0004.000000T0000Z-110109T1000Z/
CHAUTAUQUA-CATTARAUGUS-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN
922 PM EST SAT JAN 8 2011

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 5 AM EST
SUNDAY...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 5 AM EST
SUNDAY. 

* LOCATIONS...CHAUTAUQUA AND CATTARAUGUS COUNTIES...ESPECIALLY THE CHAUTAUQUA
  RIDGE.

* TIMING...HEAVIEST SNOW TONIGHT.

* ACCUMULATIONS...TOTAL OF 5 TO 9 INCHES IN MOST PERSISTENT
  BANDS. SOME ADDITIONAL ACCUMULATION POSSIBLE ON SUNDAY.

* IMPACTS...VISIBILITY A QUARTER MILE IN HEAVIER BANDS...WITH 
  SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS.

IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE
THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY
VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND
USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT
BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES
AND WATER HEATERS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

NYZ004>006-091030-
/O.CON.KBUF.LE.Y.0005.110109T0300Z-110109T1800Z/
WAYNE-NORTHERN CAYUGA-OSWEGO-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO
922 PM EST SAT JAN 8 2011

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
SUNDAY...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
SUNDAY. 

* LOCATIONS...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES.

* TIMING...TONIGHT THROUGH MID-DAY SUNDAY.

* ACCUMULATIONS...3 TO 6 INCHES.

* IMPACTS...VISIBILITY BELOW A HALF MILE IN SNOW BANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

TJP
037 
WWUS41 KBUF 090803
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
303 AM EST SUN JAN 9 2011

NYZ019-020-090915-
/O.CAN.KBUF.LE.W.0004.000000T0000Z-110109T1000Z/
CHAUTAUQUA-CATTARAUGUS-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN
303 AM EST SUN JAN 9 2011

...LAKE EFFECT SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE LAKE
EFFECT SNOW WARNING. 

SNOW SHOWERS WILL CONTINUE IN THE NORTHWEST FLOW OFF LAKE ERIE
TODAY AND TONIGHT BUT ADDITIONAL ACCUMULATIONS WILL BE
MINOR...GENERALLY 2 INCHES OR LESS. 
 
$$

NYZ004>006-091615-
/O.EXT.KBUF.LE.Y.0005.000000T0000Z-110110T0000Z/
WAYNE-NORTHERN CAYUGA-OSWEGO-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO
303 AM EST SUN JAN 9 2011

...LAKE EFFECT SNOW ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

THE LAKE EFFECT SNOW ADVISORY IS NOW IN EFFECT UNTIL 7 PM EST
THIS EVENING. 

* LOCATIONS...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES.

* TIMING...TODAY.

* ACCUMULATIONS...GENERALLY 1 TO 3 INCHES, LOCALLY UP TO 5 INCHES.

* IMPACTS...VISIBILITY BELOW A HALF MILE IN SNOW BANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

SFM

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 8, 12:44 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 8, 12:44 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1244 PM EST SAT JAN 8 2011

.SYNOPSIS...
THE WINTRY PATTERN WILL CONTINUE FOR THE NEXT WEEK WITH BELOW NORMAL
TEMPERATURES AND A FEW EPISODES OF LIGHT SNOW. LOW PRESSURE WILL
MOVE EAST ACROSS PENNSYLVANIA TODAY AND OFF THE COAST TONIGHT. THIS
WILL ALLOW FOR A RETURN TO NORTHWEST WINDS WITH SOME HEAVIER LAKE
SNOWS SOUTHEAST OF THE LAKES TONIGHT AND SUNDAY. WE SHOULD GET A
BREAK ON MONDAY INTO PART OF TUESDAY BEFORE A BROAD AREA OF LOW
PRESSURE LIFTS NORTH ALONG THE COAST WITH SOME LIGHT SNOW FOR OUR
AREA FOR THE MIDWEEK PERIOD...FOLLOWED BY A RETURN TO NORTHWEST FLOW
LAKE EFFECT LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
1230 AM UPDATE...RADAR TRENDS IN LINE WITH EXPECTATIONS. ERI OB
SHOWED BAND IS PRODUCING MODERATE TO HEAVY SNOW...THOUGH THE
FEATURE IS MOVING. UP TODAY/S SNOW FORECAST IN CHAUTAUQUA COUNTY
FOR 3 TO 5 INCHES OF LOCALIZED ACCUMULATION...MAINLY WEST OF
DUNKIRK TO JAMESTOWN. LAKE ONTARIO BAND JUST DROPPING INTO ORLEANS
COUNTY NOW. BAND A BIT MORE PROGRESSIVE...SO WHILE THIS TOO WILL
BRING A PERIOD OF MOD-HEAVY SNOW...IT WILL ONLY LAST AN HOUR OR
TWO...RESULTING IN 2 TO 4 INCHES NEAR THE LAKE SHORE...WITH
DIMINISHING AMOUNTS SOUTH.

UPPER LEVEL LOW SITS ACROSS THE REGION...WITH A INVERTED SURFACE
TRO EXTENDING BACK FROM THE MID ATLANTIC STATES TO THE SOUTHERN
TIER. WITH THIS UPPER LOW...THERE/S A DEEP MIXING LAYER...ALLOWING
FOR SOLID LAKE INDUCED INSTABILITY DESPITE THE NOT-SO-WARM LAKES
THIS TIME OF YEAR. SUBTLE WIND SHIFTS WILL DRIVE THE EVOLUTION
THIS.

RADAR SHOWS QUITE A FEW AREAS OF PRECIPITATION...WITH MULTIPLE
CAUSES. THE MOST SIGNIFICANT FOR US WILL BE THE LAKE EFFECT...SO
WE/LL START WITH THIS. WELL DEVELOPED BAND ON LAKE ONTARIO
TRACKING EAST TO WEST...LOOKING LIKE A REVERSE LOOP FROM THE
TYPICAL LAKE EFFECT SCENARIO ON THIS LAKE. HIGH RES MODELS
(NAM12/HRRR) IN PARTICULAR HAVE A GOOD HANDLE ON THIS. WIND SHIFTS
FROM EASTWARD DRIFTING UPPER LOW KEY THIS...AND FEEL FAIRLY
CONFIDENT IN MODEL DEPICTION OF THIS BASED ON THEIR ABILITY TO
CAPTURE CURRENT TRENDS...AND A SUPPORTING SYNOPTIC SETUP. THIS
BAND SHOULD DROP SOUTH INTO THE NIAGARA FRONTIER MID AFTERNOON OR
SO...THEN SOUTH AND EAST MID-LATE AFTERNOON WILL WEAKENING AS IT
GETS FURTHER FROM THE LAKE. WITH DEEP MOIST LAYER...AND COLD TEMPS
ALOFT...EXPECT NEAR IDEAL SNOW-GROWTH. BASED ON INCREASING
CONFIDENCE AND SNOW GROWTH...UP POPS TO KEY ON THIS FEATURE...AND
GO FOR A 2 TO 4 INCHES IN NIAGARA COUNTY...TAPERING TO 1 TO 2
INCHES ELSEWHERE FROM I-90 NORTH BUFFALO TO ROCHESTER. MAIN
CONCERN HERE IS WITH 20 OR 25 TO 1 RATIOS...IT WILL NOT TAKE MUCH
OF AN ERROR IN QPF FORECAST TO PAD SNOWFALL TOTALS. THIS SAID...IT
WILL BE VERY FLUFFY...MAKING REMOVAL EASIER.

ANOTHER SIGNIFICANT LAKE EFFECT BAND DEVELOPING IN EASTERN LAKE
ERIE IN AN AREA OF SURFACE CONVERGENCE. THIS SHOULD GRADUALLY MAKE
ITS WAY INTO CHAUTAUQUA COUNTY THIS AFTERNOON AS SURFACE WINDS
SHIFT WEST. AGAIN...WITH FLUFF FACTOR SHOULD SEE SOME DECENT
SNOWFALL DEVELOP TOWARD THE END OF THE PERIOD.

OTHERWISE...INVERTED TROF IS PRODUCING MAINLY LIGHT SNOWFALL
ACROSS CENTRAL PORTIONS OF THE SOUTHERN TIER AND PARTS OF THE
FINGER LAKES REGION...WITH GENERALLY LIGHT AMOUNT OF AN INCH OR
LESS EXPECTED FROM THIS. ANOTHER DISTURBANCE IS JUST ABOUT TO EXIT
THE NORTH COUNTRY...WITH LIGHT SNOW EAST OF LAKE ONTARIO EXPECTED
TO END BY AFTERNOON.

CONDITIONS WILL BECOME MUCH MORE FAMILIAR TONIGHT AS EVERYTHING
CONSOLIDATES OFF THE COAST AND RESULTS IN A TYPICAL NORTHWEST FLOW
ACROSS OUR REGION. FLOW APPEARS A BIT TOO NORTHERLY FOR MAXIMUM
FETCH ACROSS THE LAKES...AND THERE WILL BE NO UPSTREAM CONNECTIONS
BUT THERE WILL BE GOOD MOISTURE AND UPSLOPE FACTORS TONIGHT.
STILL...ALL MESOSCALE MODEL QPF AND PATTERN RECOGNITION DOES NOT
SUPPORT ENOUGH CONFIDENCE IN REACHING WARNING LEVEL CRITERIA...SO
WILL HOIST LAKE SNOW ADVISORIES FOR CHAUT/CATT FOR TONIGHT AND
SUNDAY...WITH ACCUMS IN 3-5 INCH RANGE EACH 12 HOURS. THIS WILL BE
PRIMARILY ALONG RIDGE WITH MUCH LESS AT LOWER ELEVS (DKK, JHW).

ELSEWHERE...WILL CARRY CHC POPS TONIGHT ON NW FLOW...LITTLE
ACCUM...PERHAPS LOCALLY AN INCH. CONDITIONS BECOME FAVORABLE FOR LK
EFF SE OF LK ONT TOO...BUT NOT UNTIL LATER TONIGHT...SO WILL HOLD
OFF ON FLAGS FOR NOW. CONFIDENCE IS HIGH FOR ADVISORY LEVEL SNOW
EVENTUALLY...BUT WARNING LEVEL IS MORE QUESTIONABLE. SEE SHORT TERM
DISC BELOW FOR FURTHER DETAILS.

TEMPS UNCHANGED...M20S OR SO.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE SYNOPTIC SCALE WEATHER PATTERN DURING THIS PERIOD WILL FEATURE
OUR UPPER LEVEL LOW SLOWLY EXITING OUT ACROSS NEW ENGLAND INTO THE
WESTERN ATLANTIC...WITH RIDGING AT ALL LEVELS GRADUALLY BUILDING
EASTWARD INTO NEW YORK STATE IN ITS WAKE. AN INITIAL COLD MOIST
NORTHWESTERLY FLOW AROUND THE BACKSIDE OF THE DEPARTING LOW WILL
RESULT IN CONTINUED LAKE EFFECT AND UPSLOPE SNOW SHOWERS ON
SUNDAY...BEFORE THESE DIMINISH SUNDAY NIGHT AND MONDAY IN RESPONSE
TO INCREASING DRYING AND SUBSIDENCE ASSOCIATED WITH THE APPROACHING
RIDGE.

LOOKING A LITTLE MORE CLOSELY AT THE FORECAST DETAILS...SUNDAY WILL
FEATURE THE MOST ORGANIZED LAKE EFFECT SNOWS OF THIS PERIOD AS A
GENERAL NORTHWESTERLY FLOW OF SUFFICIENTLY DEEP MOISTURE CONTINUES
TO CIRCULATE ACROSS THE LOWER LAKES AND NEW YORK STATE. WITH THE
FLOW BACKING A LITTLE FROM NORTHWEST TO WEST-NORTHWEST DURING THE
COURSE OF THE DAY...THE MOST FAVORED AREAS FOR LAKE SNOWS WILL BE
FOUND SOUTHEAST OF THE LAKES. THESE WILL GENERALLY BE FROM THE
EASTERN SUBURBS OF ROCHESTER TO OSWEGO COUNTY DOWNWIND OF LAKE
ONTARIO...AND ALONG AND INLAND FROM THE CHAUTAUQUA RIDGE DOWNWIND OF
LAKE ERIE...WHERE OROGRAPHIC INFLUENCES WILL ALSO COME INTO PLAY
GIVEN THE NEARLY ORTHOGONAL NATURE OF THE FLOW RELATIVE TO THE
TERRAIN. IN BOTH OF THESE AREAS...THE SETUP LOOKS GOOD ENOUGH FOR
SOME ADVISORY-TYPE ACCUMULATIONS TO BE REALIZED...PARTICULARLY
DOWNWIND OF LAKE ERIE WHERE ADDED LIFT FROM THE TERRAIN WILL COME
INTO PLAY. ELSEWHERE...THE MOIST UPSLOPE FLOW WILL ALSO HELP TO
GENERATE A LIKELIHOOD OF SOME ADDITIONAL SNOW SHOWERS/NUISANCE-
TYPE ACCUMS ACROSS THE NORTH COUNTRY...WHILE THE REMAINDER OF THE
AREA WILL SEE A SOMEWHAT LESSER CHANCE OF MORE SCATTERED SNOW
SHOWERS.

DURING SUNDAY NIGHT AND MONDAY...THE GENERAL WEST-NORTHWESTERLY FLOW
WILL CONTINUE...HOWEVER THE LARGER-SCALE ENVIRONMENT WILL BECOME
INCREASINGLY HOSTILE TO LAKE EFFECT PROCESSES AS MODEST WARM AIR
ADVECTION FROM THE NORTH BEGINS...IN CONJUNCTION WITH INCREASING
AMOUNTS OF DRYING/SUBSIDENCE. ALL OF THIS WILL RESULT IN INVERSION
HEIGHTS CRASHING TO AROUND 3 KFT DURING THE COURSE OF THIS
PERIOD...WHICH WILL EFFECTIVELY SQUASH THE LAKE EFFECT WHILE ALSO
ELIMINATING THE NECESSARY MOISTURE FROM THE PRIME DENDRITIC SNOW
GROWTH REGION. ACCORDINGLY...HAVE INDICATED A FAIRLY RAPID DECREASE
IN PRECIPITATION CHANCES EAST-SOUTHEAST OF THE LAKES SUNDAY NIGHT
AND MONDAY...WITH THE LAKE ERIE LES EXPECTED TO BE PRETTY MUCH DEAD
BY MIDDAY MONDAY...AND THE LAKE ONTARIO LES LIKELY FOLLOWING SUIT BY
EARLY MONDAY EVENING. ELSEWHERE...THE LARGER-SCALE SUBSIDENCE AND
DRYING WILL ALSO HELP TO BRING AN END TO ANY LINGERING UPSLOPE AND
MORE GENERAL SCATTERED SNOW SHOWERS...LEAVING BEHIND A DRY AND QUIET
NIGHT FOR MONDAY NIGHT.

AS FOR TEMPS...THESE WILL REMAIN AT SEASONABLY COLD LEVELS THROUGH
THE PERIOD...WITH DAYTIME HIGHS IN THE 20S...AND NIGHTTIME LOWS
GENERALLY RANGING FROM THE UPPER SINGLE DIGITS TO MID TEENS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
DURING TUESDAY...SURFACE LOW PRESSURE WILL TRACK NORTHEAST JUST
OFFSHORE OF THE MID ATLANTIC COASTLINE. AS THIS OCCURS...ASSOCIATED
INVERTED TROUGHING EXTENDING BACK TO THE NORTHWEST OF THE LOW CENTER
WILL ALSO LIFT NORTH INTO PA...SPREADING ASSOCIATED MOISTURE AND
WEAK LIFT NORTHWARD INTO NEW YORK STATE. THIS WILL RESULT IN A SOUTH
TO NORTH INCREASE IN CLOUD COVER DURING THE DAY...ALONG WITH AN
INCREASING CHANCE OF SNOW SHOWERS DURING THE AFTERNOON. DECENT SNOW
SHOWER CHANCES WILL THEN CONTINUE THROUGH TUESDAY NIGHT AS THE LOW
TRACKS TO A POSITION SOUTHEAST OF CAPE COD...AND ITS TRAILING
INVERTED TROUGH LIFTS NORTH INTO NEW YORK STATE.

AS THE SURFACE LOW DEEPENS OFF THE NEW ENGLAND COAST ON WEDNESDAY...
A COLDER NORTH TO NORTHWEST FLOW WILL SET UP ACROSS NEW YORK STATE.
COMBINED WITH PERSISTENT MOISTURE CONVERGENCE ALONG THE
AFOREMENTIONED INVERTED TROUGH...THIS WILL RESULT IN A CONTINUED
CHANCE FOR SNOW SHOWERS BOTH WEDNESDAY AND WEDNESDAY NIGHT.
THEREAFTER...SLOWLY DIMINISHING PCPN CHANCES ARE EXPECTED FOR
THURSDAY AND FRIDAY AS THE NORTH TO NORTHWESTERLY FLOW WEAKENS IN
ADVANCE OF AN APPROACHING SURFACE RIDGE.

WITH REGARD TO TEMPERATURES...THESE ARE EXPECTED TO AVERAGE A FEW
DEGREES BELOW NORMAL THROUGH MUCH OF THE EXTENDED PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
BUF/IAG/ROC...CONDITIONS WILL LOWER RAPIDLY AS A SIGNIFICANT BAND
OF LAKE EFFECT SNOW SHOWERS DROPS SOUTH OFF LAKE ONTARIO. EXPECT
EACH SITE TO SEE A COUPLE HOURS OF IFR CONDITIONS WITH THIS...WITH
VSBY TEMPORARILY 1/2SM OR LOWER IN THE HEAVIEST PART OF THE BAND.
USE RADAR AND HRRR/NAM12 TO TIME THIS...WITH INCREASING CONFIDENCE
IN TIMING. AFTER THIS...CONDITIONS TO IMPROVE THROUGH 00Z AS BAND
WEAKENS AND DROPS SOUTH. LARGELY MVFR CIGS THE LIKELY
IMPACT...EXCEPT AT ROC WHERE CONDITIONS ARE MORE FAVORABLE FOR A
NW FLOW LAKE EFFECT. HARD TO PIN DOWN BAND STRENGTH AND
LOCATION...WITH TAF MORE OF A MIDDLE OF THE ROAD FORECAST...WITH
SOME VARIATION LIKELY.

JHW...BAND OF MODERATE TO HEAVY LAKE EFFECT SNOW ON LAKE ERIE WILL
LIKELY MOVE INTO JHW THIS AFTERNOON...WITH VARIABLE BUT PERIODIC
LIFR CONDITIONS IN SNOW. EXPECT A BRIEF IMPROVEMENT AS THIS
MOISTURE DISSIPATES...WITH A MORE TRADITIONAL LAKE EFFECT BAND
SETTING UP TONIGHT...WITH IFR EXPECTED TO BE PREDOMINANT...WITH
PERIODIC LOWER PERIODS IN HEAVIER SNOW SHOWERS.

ART...MVFR CLOUD DECK HAS DEVELOPED AND VISIBLE SATELLITE TRENDS
SUGGEST THIS MAY BE HERE TO STAY FOR A WHILE. HEDGE
PERSISTENCE...WITH MVFR CONDITIONS LIKELY THROUGH THE TAF PERIOD.

.OUTLOOK...
SUNDAY NIGHT...AREAS OF MVFR IN SCATTERED SNOW SHOWERS...MORE
PREVALENT SOUTHEAST OF THE LAKES.
MONDAY AND TUESDAY...MAINLY VFR.
TUESDAY NIGHT THROUGH THURSDAY...MVFR/POSSIBLE IFR IN LIGHT SNOW.

&&

.MARINE...
LIGHT E-SE WINDS WERE THE RULE EARLY THIS MORNING AS A NW-SE
SURFACE TROUGH DEVELOPS JUST WEST OF THE AREA. THIS TROUGH WILL
CONSOLIDATE INTO A SFC LOW OVER PA BY EARLY AFTERNOON WHICH WILL
THEN RACE EAST TO THE COAST. WINDS HERE WILL THEN TURN NORTHERLY
AND THEN NORTHWEST AND INCREASE GRADUALLY LATER THIS AFTERNOON AND
EVENING. SMALL CRAFT ADVISORIES WILL EVENTUALLY BE NEED FOR
NORTHWEST WINDS AND WAVES...BUT NOT UNTIL NEAR DAYBREAK SUNDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY UNTIL 6 PM EST SUNDAY FOR NYZ019-020.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...APFFEL/SFM
SHORT TERM...JJR
LONG TERM...JJR/TAN
AVIATION...APFFEL/SFM
MARINE...APFFEL/SFM
Hazardous weather outlook, Jan 8, 10:28 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1028 AM EST SAT JAN 8 2011

NYZ001>008-010>014-021-085-091530-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-ALLEGANY-
SOUTHERN ERIE-
1028 AM EST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-091530-
CHAUTAUQUA-CATTARAUGUS-
1028 AM EST SAT JAN 8 2011

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 6 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-091530-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1028 AM EST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 8, 12:09 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1209 PM EST SAT JAN 8 2011

NYZ019-081915-
CHAUTAUQUA-
INCLUDING THE CITY OF...JAMESTOWN
1209 PM EST SAT JAN 8 2011

...HEAVY LAKE EFFECT SNOW MOVING INTO THE AREA...

AT NOON A BAND OF LAKE EFFECT SNOW EXTENDED ALONG THE LAKE ERIE
SHORELINE FROM ERIE PENNSYLVANIA TO JUST OFF SHORE FROM DUNKIRK.
THE BAND WAS MOVING SOUTHEAST, AND WILL BE EFFECTING AREAS WEST OF
SHERMAN, CASSADAGA AND FORESTVILLE AFTER 1245 PM. THE BAND IS
EXPECTED TO PRODUCE SNOWFALL AT THE RATE OF AN INCH OR MORE AN
HOUR. MOTORISTS TRAVELING THE I 90 THIS AFTERNOON CAN EXPECT SNOW
COVERED ROADWAYS, ALONG WITH PERIODS OF GREATLY REDUCED
VISIBILITIES IN HEAVY SNOW.
Special weather statement, Jan 8, 12:58 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1258 PM EST SAT JAN 8 2011

NYZ001>003-082000-
NIAGARA-ORLEANS-MONROE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER
1258 PM EST SAT JAN 8 2011

...BAND OF HEAVY LAKE EFFECT SNOW PUSHING ONSHORE...

A BAND OF HEAVY LAKE EFFECT SNOW WILL PUSH SOUTH ONTO THE SOUTH
SHORE OF LAKE ONTARIO FROM NEAR CHARLOTTE AND THE NORTHWEST
SUBURBS OF ROCHESTER WEST INTO THE NORTHERN HALF OF ORLEANS AND
NIAGARA COUNTIES. SNOWFALL RATES IN THIS BAND WILL BE INTENSE AT
ABOUT 2 INCHES PER HOUR IN SOME LOCATIONS. DRIVING CONDITIONS WILL
BE VERY DIFFICULT ALONG THE SOUTH SHORE OF LAKE ONTARIO WITH THE
WORST CONDITIONS FOUND NORTH OF ROUTE 104. EXPECT VISIBILITY TO BE
REDUCED TO LESS THAN A QUARTER MILE WITH ROADS QUICKLY BECOMING
SNOW COVERED.

HITCHCOCK
Special weather statement, Jan 8, 2:07 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
207 PM EST SAT JAN 8 2011

NYZ001>003-082030-
NIAGARA-ORLEANS-MONROE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER
207 PM EST SAT JAN 8 2011

...BAND OF HEAVY LAKE EFFECT SNOW CONTINUES...

AT 205 PM A BAND OF HEAVY LAKE EFFECT SNOW CONTINUES TO PUSH
INLAND FROM LAKE ONTARIO. THIS WEST TO EAST ORIENTED SNOW BAND
WILL BRING BURSTS OF SNOW ACROSS THE NIAGARA PENINSULA...NIAGARA
AND ORLEANS COUNTY AND WESTERN SUBURBS OF ROCHESTER THIS AFTERNOON.

SNOWFALL RATES IN THIS BAND WILL CONTINUE TO BE INTENSE AT ABOUT 2
INCHES PER HOUR IN SOME LOCATIONS. DRIVING CONDITIONS WILL BE VERY
DIFFICULT ALONG THE SOUTH SHORE OF LAKE ONTARIO WITH THE WORST
CONDITIONS FOUND ALONG AND NORTH OF ROUTE 104.

EXPECT VISIBILITY TO BE REDUCED TO LESS THAN A QUARTER MILE WITH
ROADS QUICKLY BECOMING SNOW COVERED. AS THE BAND MOVES INLAND...IT
WILL SLOWLY DIMINISH AND WEAKEN LATER THIS AFTERNOON.

NYZ019-082030-
CHAUTAUQUA-
INCLUDING THE CITY OF...JAMESTOWN
207 PM EST SAT JAN 8 2011

...SNOW CONTINUES ACROSS CHAUTAUQUA COUNTY...

A NORTHWEST WIND WILL CONTINUE TO DRIVE LAKE EFFECT SNOW ACROSS
SOUTHWESTERN NEW YORK...WITH THE HEAVIEST BURSTS OF SNOW FOUND
ACROSS CHAUTAUQUA COUNTY.

SNOWFALL RATES WILL VARY ACROSS THE COUNTY...BUT SEVERAL HEAVIER
BURST OF SNOW WILL BRING VISIBILITIES DOWN TO UNDER A QUARTER OF A
MILE...QUICKLY COVERING ROADS WITH SNOW...AND MAKE FOR DIFFICULT
DRIVING CONDITIONS.

MAJOR ROADS IMPACTED BY THIS SNOW THIS AFTERNOON INCLUDE THE NEW
YORK STATE THRUWAY...ROUTE 394...ROUTE 430 AND COUNTY ROAD 70
BETWEEN BROCTON AND STOCKTON.

THOMAS
Special weather statement, Jan 8, 3:26 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
326 PM EST SAT JAN 8 2011

NYZ001>003-082230-
NIAGARA-ORLEANS-MONROE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER
326 PM EST SAT JAN 8 2011

...LAKE EFFECT SNOW SLOWLY DRIFTS SOUTHWARD...

AT 330 PM A BAND OF INTENSE LAKE EFFECT SNOW CONTINUES TO DROP
SOUTHWARD ACROSS THE NORTHERN NIAGARA FRONTIER AND NORTHERN
GENESEE VALLEY. THE BACK EDGE OF THIS BAND OF SNOW AT 330 PM IS
ALONG THE LAKE ONTARIO SHORELINE AND SNOW WILL TAPER OFF FROM
NORTH TO SOUTH THROUGH THE REMAINDER OF THE LATE AFTERNOON.

SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR WILL REMAIN WITH THIS
LAKE EFFECT SNOW...BRINGING SNOWFALL TOTALS TODAY UP TO 2 TO 4
INCHES ACROSS NIAGARA AND ORLEANS COUNTY AND 1 TO 2 INCHES ACROSS
WESTERN AND CENTRAL MONROE.

ROADS WILL BE SNOW COVERED UNTIL TREATMENT AND DRIVERS SHOULD MAINTAIN
CAUTION...EVEN WHEN VISIBILITIES IMPROVE...AS ROADS MAY STILL
PROVE DIFFICULT DRIVING.

NYZ019-082230-
CHAUTAUQUA-
INCLUDING THE CITY OF...JAMESTOWN
326 PM EST SAT JAN 8 2011

...SNOW CONTINUES ACROSS CHAUTAUQUA COUNTY...

A NORTHWEST WIND WILL CONTINUE TO DRIVE LAKE EFFECT SNOW ACROSS
SOUTHWESTERN NEW YORK THIS AFTERNOON...WITH THE HEAVIEST BURSTS
OF SNOW FOUND ACROSS CHAUTAUQUA COUNTY.

SNOWFALL RATES WILL VARY ACROSS THE COUNTY...BUT SEVERAL HEAVIER
BURST OF SNOW WILL BRING VISIBILITIES DOWN TO UNDER A QUARTER OF A
MILE...QUICKLY COVERING ROADS WITH SNOW...AND MAKE FOR DIFFICULT
DRIVING CONDITIONS.

MAJOR ROADS IMPACTED BY THIS SNOW THIS AFTERNOON INCLUDE THE NEW
YORK STATE THRUWAY...ROUTE 394...ROUTE 430 AND COUNTY ROAD 70
BETWEEN BROCTON AND STOCKTON.

THOMAS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:12 AM ESTLake Effect Snow AdvisoryBUFCattaraugus, Chautauqua12 hr
Jan 8, 3:27 PM ESTLake Effect Snow AdvisoryBUFCayuga, Oswego, Wayne31 hr
Jan 8, 3:40 PM ESTSmall Craft AdvisoryBUF46 hr

Nearby

Lake Effect Snow Warnings in New York, 2011Every lake effect snow warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.